Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
December 13, 2010

Honeymoon, Hypoglycemia

advertisement
Question from Turks and Caicos Islands:

My 10-year-old son was diagnosed with type 1 in September. It looks like he is in the “honeymoon” phase and he is always low. He takes insulin only once a day because of that, but I’m scared to do something wrong, giving him insulin anyway even if he is low. He tries to eat more carbohydrates, but he is still low. I’m very confused about what is the right thing to do, taking insulin even if you are low or just let it go and use his own insulin.

My son is on Humalog during the day and 10 units of Lantus at night. His average day starts with his blood sugar from 99 to 115 mg/dl [5.6 to 6.4 mmol/L]. He usually takes one unit in the morning to cover his breakfast. Then, at lunch time he is between 66 and 90 mg/dl [3.7 to 5.0 mmol/L]. At 10 a.m., he has a snack, fruit or yogurt, or whatever, as long it helps bring up his blood sugar. He takes no other insulin and his blood sugar remains in the 70 to 100 mg/dl [3.9 to 5.6 mmol/L] range. So, he doesn’t take insulin for dinner. But, I’ve read that he needs to take insulin anyway to ensure that his pancreas continues to produce insulin. I’m a bit confused.

Answer:

From: DTeam Staff

No need to worry quite so much since you are doing an excellent job monitoring his blood glucose results. You should not be surprised if things stay the same or change. Over time, the honeymoon will not last for more than some months in most ten year olds. You are correct that most of us continue some insulin during this honeymoon phase with the idea that the damaged pancreas does not have to work quite so hard for a while. However, if you are still having too many hypoglycemic episodes, then the Lantus dose is likely the culprit and should be decreased every one to two days to avoid the lows. If you are watching pre- and post-food/snacks/meals and then post-food blood glucose levels are not above 140 to 150 mg/dl [7.8 to 8.3 mmol/L], then you need not worry much since he has sufficient insulin to do the job. You will know if things change by the glucose readings you are seeing before and after food so you will not be surprised and your child will not get ill in the process.

SB